Oxford County public health has added two Woodstock transit shelter ads to its campaign to raise awareness about the danger of fentanyl overdose.
“The campaign is important because fentanyl is being found more and more in street drugs,” explained Joanne Andrews, supervisor of health protection for Oxford County public health. “You can’t tell by looking at (the drugs) that fentanyl might be in it.”
“We want to increase awareness to ultimately prevent overdoses.”
Andrews said provincially there has been an increase in deaths in 2017 in Ontario compared to the previous year..
In Oxford the most recent complete data shows seven deaths in 2016.
A 2017 public health report, which outlines the impact of opioids and other substances on Oxford, reported between 400 and 1,200 Oxford residents may be at risk of negative health outcomes from abusing substances, including alcohol and cannabis.
As part of the provincial opioid strategy the campaign also includes radio ads, print ads, as well as television commercials.
Andrews said one of the messages they want to get out is to “never use street drugs alone.”
“That is so someone can help them (if they overdose) and that person should call 911,” she said. “If they have a naloxone kit they should administer it, if there are signs of overdose.”
Andrews said many people are not prepared or anticipate that fentanyl may be present in streets drugs such as cocaine.
“Another important message is because people don’t know what is in a street drug, it’s important to use a test dose first,” Andrews said. “It’s a method to reduce the risk associated with street drugs.”
For more information and to find out how to get a free naloxone kit visit www.ontario.ca/page/get-naloxone-kits-free.
--- --- ---
In 2014, more than 700 people died in Ontario from opioid-related causes, a 266 per cent increase since 2002.
Fentanyl is 50 to 100 times more toxic than morphine.
Street fentanyl is either pharma-diverted or imported from overseas
Fentanyl can’t be seen, smelled or tasted, making it difficult to detect.
Even a very small amount can cause an overdose, especially when users don’t know their drugs contain fentanyl.